Hail, Saline
- When
- August 11, 11:12 AM CST
- Where
- Saline County, 8.23 mi SSW of Dorchester
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.540, -97.180
Trained spotter reported 1-inch hail.
A supercell developed in Saline County and produced 1-to-2-inch diameter hail in a consistent line across 3 counties in the early afternoon on August 11.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A supercell developed in Saline County and produced 1-to-2-inch diameter hail in a consistent line across 3 counties in the early afternoon on August 11.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 11, 5:18 AM CST, 5 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 618 AM CDT Fri Aug 11 2023 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 218 AM CDT Fri Aug 11 2023 Key Messages: - Warmer weather today with highs back in the 90s and some seeing heat indices near 100 towards the KS border. - Slight risk for severe storms this afternoon and evening toward the NE-MO-IA region with large hail and damaging winds being primary threats. - Chance for more widespread severe weather possible Sunday, but confidence is low at this time as we wait for more details to be ironed out. The storms have moved off to the east this morning leaving behind mostly clear skies. Temperatures across the area are generally in the upper 60s to mid 70s and will continue to slowly fall over the next couple hours until sunrise. A warm front will lift north across the area today bringing in a warmer air mass with highs today expected to get into the low-to- mid 90s. Combined with more humid conditions near the NE-KS border, heat indices in this area will get up to around 100 degrees. We have another chance for severe weather this afternoon as a shortwave triggers thunderstorms along a stalled boundary along the Nebraska-KS and Iowa-MO border. While most of the thunderstorm activity seems more likely across northern Missouri, there could be a couple strong storms that clip Falls City or Clarinda. SPC has the slight risk area all the way up to I-80 along the Missouri River, but confidence is lower farther north than the NE-MO-IA border region. Thunderstorms that develop will be in a very unstable environment with anywhere from 2000-4000 J/kg of CAPE. Deep-layer shear will be moderately strong as well, with an excess of 200 m2/s2 of 0-3km shear. This should support initially discrete storms that with little-to-no cap turn into convective clusters. Primary threats will be large hail and damaging winds. The severe thunderstorm threat will likely be over by 10 PM, but could be as late as midnight. Saturday we get a bit of a break as a weak transient ridge brings high pressure across the region. Subsidence should keep us fairly clear with highs back down into the mid-80s. We'll see a warm front lift back north Saturday evening with the approach of a much stronger upper-level wave. Saturday evening doesn't look particularly severe at this time with minimal elevated instability, but it will play a role in what we see on Sunday. The stronger upper-level wave will bring a strong cold front through during the day on Sunday. Best case scenario has shower and thunderstorm activity Saturday night lingering into Sunday and keeping us more stable, which will shift the severe threat farther east. Worst case scenario would have us clear out Sunday morning and becoming moderately to strongly unstable ahead of this system leading to severe storms Sunday afternoon-evening. Many details still need to be hammered out so watch this time-frame for more information. Cooler, drier air will move in early next week leading to very pleasant weather. Highs on Monday look likely to stay down in the 70s, and highs in the low 80s on Tuesday. The forecast gets more muddled as we get later into next week, but expect a warming trend back towards normal by midweek. && .AVIATION...(For the 12Z TAFS through 12Z Saturday morning) Issued at 617 AM CDT Fri Aug 11 2023 VFR conditions kick off the TAF period, with scattered to broken mid- level clouds wafting in from the west that are associated with elevated showers with intermittent lightning in north-central Nebraska. Those showers will make a close call with KOFK and KLNK through 13z. Some MVFR visibilities have developed in northeast Nebraska into Iowa, but have been in the minority thanks to strong enough winds through most of the night. Later this afternoon, Storms will become possible by 21z but appear to be most likely south and east of KOMA and KLNK. If Storms do form and affect the TAF sites, watch for development north of KOFK with storms traveling southeast to affect KLNK and KOMA later in the evening. For now, storms are left out due to the higher likelihood of them being to the southeast. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...McCoy AVIATION...Petersen
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 1117 AM CDT Fri Aug 11 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-120630- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 1117 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms this afternoon and evening along and east of the Missouri River Valley south of Omaha/Council Bluffs. Primary threats will be damaging winds and large hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is another slight risk for severe thunderstorms on Sunday for southeast Nebraska and southwest Iowa. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed tonight or Thursday.
The Grand Island radar (KUEX), 110 km away, was scanning. The volume nearest the first event began at 17:11 UTC.
12 hail. Local standard time, as filed.
Trained spotter reported 1-inch hail.
Public reported 1.5-inch hail.
Public reported 1-inch hail.
Trained spotter reported 1-inch hail.
Public reported 1.75-inch hail via social media.
Public reported 1.25-inch hail.
Fire Department reported wind driven 1-inch hail that stripped crops.
Public reported lots of hail up to quarter size.
Public reported 1-inch hail.
Public reported quarter to ping pong sized hail.
Public reported 1.5-inch hail.
Trained spotter reported 2-inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126336, 1126344, 1126345, 1126347, 1126349, 1126351, 1126354, 1126355, 1126357, 1126359, 1126360, 1126361.